Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 33, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 14, 2012, 3:09 PM CDT for Marshall County, Washington County, Kansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2012, 3:09 PM CDT (20:09 UTC)
- Expired
- Apr 14, 2012, 3:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 3:21 PM CDT | HAIL 1 | 6 Wsw Beattie, KS | |
| Apr 14, 3:23 PM CDT | HAIL 1 | 1 Ene Marysville, KS | |
| Apr 14, 3:30 PM CDT | HAIL 1 | 7 N Beattie, KS | |
| Apr 14, 3:35 PM CDT | HAIL 1.5 | Summerfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 10:43 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1122 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
250
WUUS53 KTOP 142009
SVRTOP
KSC117-201-142045-
/O.NEW.KTOP.SV.W.0033.120414T2009Z-120414T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT SAT APR 14 2012
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 345 PM CDT
* AT 304 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARNES...AND
MOVING NORTHEAST AT 60 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. SPOTTER LOCATION IN BARNES.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BREMEN...BEATTIE...OKETO AND SUMMERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3997 9624 3959 9670 3972 9695 4000 9681
4000 9624
TIME...MOT...LOC 2009Z 215DEG 53KT 3978 9679
HAIL...1.00IN
WIND...60 MPH
$$
LEIGHTON3 follow-up statements
446
WWUS53 KTOP 142016
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT SAT APR 14 2012
KSC117-201-142045-
/O.CON.KTOP.SV.W.0033.000000T0000Z-120414T2045Z/
MARSHALL KS-WASHINGTON KS-
316 PM CDT SAT APR 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WASHINGTON AND NORTHERN MARSHALL COUNTIES UNTIL 345 PM CDT...
AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MARYSVILLE...AND MOVING NORTHEAST AT 60 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES UP TO
THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE TO
SHINGLE ROOFS AND METAL OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BEATTIE...OKETO AND SUMMERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3997 9624 3972 9655 3987 9688 4000 9681
4000 9624
TIME...MOT...LOC 2016Z 215DEG 53KT 3986 9671
HAIL...1.75IN
WIND...70 MPH
$$
LEIGHTON428
WWUS53 KTOP 142026
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
326 PM CDT SAT APR 14 2012
KSC201-142035-
/O.CAN.KTOP.SV.W.0033.000000T0000Z-120414T2045Z/
WASHINGTON KS-
326 PM CDT SAT APR 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWEST WASHINGTON
COUNTY.
LAT...LON 3997 9624 3983 9641 3989 9673 4000 9673
4000 9624
TIME...MOT...LOC 2025Z 217DEG 61KT 3992 9647
$$
KSC117-142045-
/O.CON.KTOP.SV.W.0033.000000T0000Z-120414T2045Z/
MARSHALL KS-
326 PM CDT SAT APR 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MARSHALL COUNTY UNTIL 345 PM CDT...
AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BEATTIE...AND MOVING NORTHEAST AT 70 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
SUMMERFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3997 9624 3983 9641 3989 9673 4000 9673
4000 9624
TIME...MOT...LOC 2025Z 217DEG 61KT 3992 9647
HAIL...1.25IN
WIND...70 MPH
$$
LEIGHTON251
WWUS53 KTOP 142038
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SAT APR 14 2012
KSC117-142048-
/O.EXP.KTOP.SV.W.0033.000000T0000Z-120414T2045Z/
MARSHALL KS-
338 PM CDT SAT APR 14 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARSHALL COUNTY WILL
EXPIRE AT 345 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3997 9624 3983 9641 3989 9673 4000 9673
4000 9624
TIME...MOT...LOC 2038Z 217DEG 61KT 4009 9629
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:36 PM CDT, 33 minutes earlier.
Area forecast discussion, Apr 14, 2:36 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 236 PM CDT SAT APR 14 2012 .DISCUSSION... AN INTENSE UPPER LEVEL TROUGH OVER NORTHERN AZ WILL LIFT NORTHEAST INTO THE PLAINS TONIGHT. THUNDERSTORMS WERE ALREADY DEVELOPING ACROSS WESTERN AND NORTH CENTRAL KS EARLY THIS AFTERNOON. THE LOW-LEVEL VERTICAL WIND SHEAR AND INSTABILITY ARE FORECASTED TO INCREASE ACROSS THE CWA THIS AFTERNOON. DISCRETE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. SOME OF MORE INTENSE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LONG TRACK VIOLENT TORNADOES. THE BETTER CHANCE FOR DISCRETE SUPERCELLS WILL BE ACROSS THE WESTERN HALF OF THE CWA LATE THIS AFTERNOON AND THROUGH THE EARLY EVENING HOURS. SBCAPE IS FORECASTED TO INCREASE BETWEEN 2500-3500 J/KG BY LATE AFTERNOON. 0-1 KM SRH WILL ALSO INCREASE THROUGH THE AFTERNOON HOURS FROM AROUND 200 J/KG TO 400 J/KG BY 3Z SUN. DURING THE MID AND LATE EVENING HOURS...ISOLATED TO SCATTERED SUPERCELLS SHOULD CONGEAL INTO SEGMENTED SQUALL LINES OR A QLCS. 0-1KM SRH IS FORECASTED TO INCREASE OVER 400 J/KG AFTER 3Z ACROSS MUCH OF THE CWA. THUS...EVEN IF A QLCS DEVELOPS THERE WILL BE A GOOD CHANCE FOR EMBEDDED SUPERCELLS AND STRONG MESO-VORTICES CAPABLE OF PRODUCING TORNADOES. AS THE THE UPPER TROUGH LIFTS NORTHEAST ACROSS THE CENTRAL AND SOUTHERN PLAINS LATE TONIGHT...THE PACIFIC COLD FRONT WILL OVER TAKE THE DRYLINE AND PUSH THE SQUALL LINE EAST OF THE CWA AFTER 10Z SUN. THERE MAY BE A FEW SHOWERS OR THUNDERSTORMS DURING THE MID MORNING HOURS ACROSS THE EASTERN CWA. SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS OF 45 TO 50 MPH THROUGH THE LATE MORNING AND AFTERNOON HOURS. A WIND ADVISORY WILL PROBABLY NEED TO BE ISSUED FOR SUNDAY...DURING THE NEXT SHIFT. IN THE EXTENDED...ZONAL FLOW WILL DEVELOP ACROSS THE PLAINS NEXT WEEK. ANOTHER H5 TROUGH WILL MOVE ACROSS THE PLAINS THURSDAY NIGHT AND FRIDAY PROVIDING A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS. HIGHS ON MONDAY WILL COOL INTO THE LOWER TO MID 60S AND THEN SLOWLY WARM INTO THE MID 70S BY THURSDAY. TEMPERATURES WILL COOL BACK INTO THE MID TO UPPER 60S ON FRIDAY BEHIND A COLD FRONT. OVERNIGHT LOWS WILL BE COOL INTO THE MID 30S ACROSS NORTH CENTRAL KS SUNDAY NIGHT...WITH LOWER TO MID 40S ACROSS NORTHEAST AND EAST CENTRAL KS. OTHERWISE LOW TEMPS WILL BE IN THE 40S AND LOWER 50S THROUGH THE REMAINDER OF THE WEEK. GARGAN && .AVIATION... PREVAILING VFR STRATUS WITH OCCASIONAL MVFR CONDITIONS FOR THE NEXT FEW HOURS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO BE IN THE VICINITY OF TERMINALS FOR MUCH OF THE AFTERNOON AND EVENING HOURS. AMENDMENTS WILL BE MADE BASED ON TIMING AND LOCATION OF THUNDERSTORM DEVELOPMENT. IN ADDITION...VERY STRONG SOUTH WINDS AHEAD OF A TIGHTENING SURFACE LOW ARE EXPECTED TO INCREASE SUNDAY MORNING WITH GUSTS NEAR 36 KTS AT TERMINALS. EXPECT THE THUNDERSTORM ACTIVITY TO END NEAR THE 13Z TO 15Z TIME FRAME. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 14, 2:48 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 248 PM CDT SAT APR 14 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-152000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 248 PM CDT SAT APR 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE DEVELOPING ALONG AND AHEAD OF A DRYLINE IN WEST CENTRAL AND NORTH CENTRAL KANSAS THIS AFTERNOON. THESE STORMS WILL MOVE NORTHEASTWARD TOWARDS NORTH CENTRAL KANSAS DURING THE AFTERNOON AND EARLY EVENING HOURS. STORMS THAT CAN REMAIN ISOLATED WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WIND GUSTS...AND TORNADOES. ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS EVENING INTO THE OVERNIGHT PERIOD AS THE COVERAGE OF THUNDERSTORMS GRADUALLY INCREASES AND EVOLVES INTO A LINE OF STORMS DURING THE OVERNIGHT HOURS. LARGE HAIL...STRONG STRAIGHT LINE WINDS AND TORNADOES WILL REMAIN POSSIBLE DURING THE NIGHT TIME HOURS OVER MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE EXPECTED TO BE ONGOING IN FAR EASTERN KANSAS AROUND SUNRISE SUNDAY...AND WILL EXIT THE AREA PRIOR TO MIDDAY. THE NEXT CHANCE OF THUNDERSTORMS IS THURSDAY THROUGH FRIDAY AS AN UPPER DISTURBANCE MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Apr 14, 2:27 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 227 PM CDT SAT APR 14 2012 KSZ008-009-020-021-142000- CLAY-CLOUD-REPUBLIC-WASHINGTON- 227 PM CDT SAT APR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN REPUBLIC...NORTHERN CLAY...CLOUD AND WASHINGTON COUNTIES... THROUGH 300 PM CDT...A COUPLE OF STRONG THUNDERSTORMS WILL MOVE NORTH AT 60 MPH ACROSS PORTIONS OF EASTERN REPUBLIC...NORTHERN CLAY...NORTHERN CLOUD AND WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLYDE...VINING...CLIFTON...AGENDA...PALMER...BELLEVILLE...LINN... CUBA...GREENLEAF...MUNDEN...HADDAM...MORROWVILLE AND WASHINGTON. A TORNADO WATCH IS ALSO IN EFFECT. && LAT...LON 3928 9713 3947 9782 3999 9762 3982 9689 TIME...MOT...LOC 1927Z 202DEG 56KT 3942 9718 3955 9766
Local storm report, Apr 14, 2:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
230 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 2 SSW IDANA 39.34N 97.28W
04/14/2012 E0.88 INCH CLAY KS TRAINED SPOTTER
HAIL SIZE RANGED FROM DIME TO NICKEL
&&
JBLocal storm report, Apr 14, 2:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 3 WNW CLYDE 39.61N 97.44W
04/14/2012 E1.00 INCH CLOUD KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 14, 3:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT SAT APR 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL SSE BARNES 39.71N 96.87W
04/14/2012 E1.00 INCH WASHINGTON KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:27 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Republic, Washington | 33 min |
| Apr 14, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 27 min |
| Apr 14, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 37 min |
| Apr 14, 3:03 PM CDT | Tornado Warning | TOP | Republic | 15 min |
| Apr 14, 3:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 47 min |
| Apr 14, 3:56 PM CDT | Areal Flood Advisory | TOP | Cloud, Republic | 64 min |
| Apr 14, 6:52 PM CDT | Tornado Warning | TOP | Dickinson, Ottawa | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.